Chemotherapy-induced nausea and vomiting (CINV) affects many cancer patients and has a great influence on quality of life. CINV involves coordination of several organs of the gastrointestinal tract, the peripheral and central nervous systems. Many neurotransmitters are involved in this process, and the predominant receptors are serotonin, neurokinin-1 and dopamine receptors. Risk factors for CINV include patient gender and age, past history of CINV, plus the emetogenicity and administration schedule of chemotherapy. Recommended antiemetic regimens for highly emetogenic chemotherapy and moderately emetogenic chemotherapy with a high risk of delayed CINV include a serotonin antagonist, dexamethasone and aprepitant. Other moderately emetogenic chemotherapy requires a serotonin antagonist and dexamethasone. Medications for breakthrough symptoms include dopamine antagonists, lorazepam, metoclopramide, haloperidol, droperidol and other agents. Options for treatment of refractory CINV include olanzapine, dronabinol, nabilone, gabapentin. New evidence from non-controlled studies supports the use of olanzapine, casopitant and gabapentin in controlling the symptoms of CINV.